Alert archive / Montana / Flash Flood Watches in 2014

Flash Flood Watch 3, NWS Missoula, MT

July 15, 2014Missoula County, Montana

NWS Missoula, MT issued this flash flood watch at Jul 15, 2014, 3:18 PM MDT for Missoula County, Montana. It was in force for 106 min.

The area

The counties it named.

The facts

Issued
Jul 15, 2014, 3:18 PM MDT (21:18 UTC)
Expired
Jul 15, 2014, 5:04 PM MDT
In force
106 min
Issued by
NWS Missoula, MT
Flood severity
None

County Missoula County, MT

The radar

The Missoula radar (KMSX), 5 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WGUS65 KMSO 152118
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
318 PM MDT TUE JUL 15 2014

MTC063-160000-
/O.NEW.KMSO.FF.A.0003.140715T2118Z-140716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
318 PM MDT TUE JUL 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA... 
  INCLUDING THE FOLLOWING COUNTY...MISSOULA. 

* UNTIL 6 PM MDT THIS EVENING

* THUNDERSTORM ACTIVITY HAS INCREASED NEAR THE LOLO CREEK BURN
  AREA IN THE LAST HOUR. THUNDERSTORMS IN THE VICINITY HAVE
  BROUGHT VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME. THERE IS
  A THREAT FOR DEBRIS FLOWS ON THE WEST END, ANDERSON GULCH,
  WESTERMAN GULCH AND CHICKAMAN GULCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
326 
WGUS65 KMSO 152304
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT TUE JUL 15 2014

MTC063-160015-
/O.CAN.KMSO.FF.A.0003.000000T0000Z-140716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
504 PM MDT TUE JUL 15 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA HAS
BEEN CANCELLED. THUNDERSTORM ACTIVITY HAS DIMINISHED...SO
FLOODING IS NO LONGER A CONCERN FOR THE LOLO BURN SCAR AREA. A
FEW STRAY SHOWERS REMAIN POSSIBLE INTO THE EVENING HOURS...BUT
ADDITIONAL HEAVY RAIN IS NOT EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 2:23 PM MDT, 55 minutes earlier.

Area forecast discussion, Jul 15, 2:23 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
223 PM MDT Tue Jul 15 2014

.DISCUSSION...Another round of thunderstorms this afternoon due to
a very wet air  mass and a low pressure system exiting the
region. Dew points across much of western Montana are in the upper
50s and even lower 60s. As the upper level system moves east,
sinking air behind it is helping to put a cap on thunderstorms,
especially in northwest Montana. Expect this effect to spread
south and east across Montana later this afternoon and evening,
causing the clouds to spread out and thicken up and thunderstorms
to weaken. Many areas will see light rain or even just a few
sprinkles as this happens tonight.

Tomorrow and later this week, a ridge builds back in over the
northern Rockies causing above average temperatures and partly
cloudy skies. Some showers may form in the afternoons, but mainly
over the mountains.

This weekend the models start to disagree quite a bit, and are in
a lot of disagreement by the start of next week. Some solutions
are bringing a deep low, unusual for late July, through the
northern Rockies. This is a very interesting and not unprecedented
possibility that could be very wet, so we are watching it very
closely.

&&

.AVIATION...Showers and thunderstorms this afternoon will affect
KMSO, KSMN, and mostly KBTM. Showers will start to decrease after
01Z as the upper low moves east and subsidence starts to cap the
convection. As this happens, clouds will spread out causing
widespread mid-level ceilings.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jul 15, 12:47 PM MDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1247 PM MDT TUE JUL 15 2014

MTZ007-151930-
BUTTE/BLACKFOOT REGION-
1247 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
130 PM MDT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHEAST OF GARRISON...OR 17 MILES
NORTHEAST OF DEER LODGE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELLISTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4650 11229 4639 11244 4662 11270 4673 11256
      4660 11228 4658 11230 4653 11228
TIME...MOT...LOC 1847Z 312DEG 9KT 4661 11255
Special weather statement, Jul 15, 1:54 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT TUE JUL 15 2014

MTZ007-043-152030-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
154 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE...EASTERN
MISSOULA AND CENTRAL POWELL COUNTIES UNTIL 230 PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OVANDO...OR 21 MILES NORTH OF DRUMMOND...
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OVANDO AND HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4664 11312 4708 11344 4720 11306 4696 11278
      4685 11279 4684 11273 4683 11273
TIME...MOT...LOC 1952Z 323DEG 14KT 4697 11311
Local storm report, Jul 15, 2:03 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
203 PM MDT TUE JUL 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY RAIN       7 ENE WOODWORTH         47.13N 113.15W
07/15/2014  M0.50 INCH       POWELL             MT   MESONET

            MESONET STATION 7 E WOODWORTH /TT234/ HEAVY
            RAIN DURATION 1 HOUR.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Jul 15, 2:53 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT TUE JUL 15 2014

MTZ004>006-043-152130-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
253 PM MDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...WESTERN
GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 330 PM MDT...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOLO TO
STEVENSVILLE...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LOLO...FLORENCE...
STEVENSVILLE AND CLINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4677 11362 4639 11371 4651 11423 4679 11417
TIME...MOT...LOC 2052Z 280DEG 17KT 4674 11412 4654 11417

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:37 PM MDTSpecial Weather StatementMSORavalli38 min
Jul 14, 6:55 PM MDTSpecial Weather StatementMSOGranite50 min
Jul 14, 7:27 PM MDTSpecial Weather StatementMSOLake33 min
Jul 14, 7:50 PM MDTSpecial Weather StatementMSORavalli40 min
Jul 14, 10:39 PM MDTSpecial Weather StatementMSOGranite51 min
Jul 15, 12:47 PM MDTSpecial Weather StatementMSOPowell43 min
Jul 15, 1:54 PM MDTSpecial Weather StatementMSOPowell36 min
Jul 15, 2:37 PM MDTAreal Flood AdvisoryMSOGranite, Powell113 min
Jul 15, 2:53 PM MDTSpecial Weather StatementMSOGranite37 min

Nearby

Flash Flood Watches in Montana, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.